Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

​Patients on PPIs more than twice as likely to develop gastric cancer, study finds

GPs must exercise caution when prescribing long-term PPIs as patients taking them are more than twice as likely to develop gastric cancer, a study has found.

Patients taking PPIs on a long-term basis were more likely to develop gastric cancer and the risk increased with both the strength of the dose and the duration of the treatment.

The study, conducted by researchers at the University of Hong Kong, looked at just over 63,000 patients who had been treated for H. pylori – a bacterium that can increase the risk of getting stomach cancer. Around 5% of these patients had been prescribed a PPI and patients were followed up for an average of 7.6 years.

They found that patients prescribed a PPI were 2.4 times as likely to develop gastric cancer as those who did not take PPIs. They also found that gastric cancer risk increased with the duration of therapy, with those taking a daily PPI for over a year having a five-fold increased risk, rising to just over eight-fold after three years.

Risk also increased based on the dose, with patients taking a weekly PPI being 2.4 times as likely as non-users to develop gastric cancer, rising to a 4.6-fold increased risk in those taking a daily PPI.

The authors said in the paper: 'Long-term use of PPIs in subjects with prior H. pylori eradication was still associated with an increased risk of gastric cancer development, particularly for non-cardiac cancer.

'There was also a clear dose–response and time–response trend of PPIs uses and gastric cancer risk. Physicians should therefore exercise caution when prescribing long-term PPIs to these patients even after successful eradication of H. pylori.'

Gut 2017; available online 31 October

Readers' comments (3)

  • doctordog.

    Not a surprise, as I was always under the impression that gastric cancer was associated low levels of gastric acid?

    Unsuitable or offensive? Report this comment

  • Either that or atrophic gastritis associated with reduced parietal cell numbers is a pre-malignant state, not sure it is just down to achlorhidria. Prepare for a deluge of concerned patients when this gets out!!

    Unsuitable or offensive? Report this comment

  • Edoardo Cervoni

    I do not think this study demonstrates a causal relationship between PPI and gastric cancer. The association between atrophic gastritis (AG) and gastric cancer (GC) has been known for a long time. AG represents the end stage of chronic gastritis, both infectious and autoimmune. In both cases, the clinical manifestations of atrophic gastritis are those of chronic gastritis, but pernicious anemia is observed specifically in patients with autoimmune gastritis and not in those with H pylori–associated atrophic gastritis. The latter has been perhaps more often associated with diagnosis of GC. It is therefore hardly surprising that, among all the people - many - taking PPI consistently for a long time there should be a good proportion with AG, hence at increased risk of GC. If PPI were to be blamed for GC, then I would have expected an increased prevalence of GC when compared to the '80s. The opposite appears to be true. That being said, I find concerning for the very same reasons that patient on regular PPI are not reviewed regularly.

    Unsuitable or offensive? Report this comment

Have your say